Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 28, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Dec 24, 2013, 4:24 AM CST for Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Dec 24, 2013, 1:00 PM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2013, 4:24 AM CST (10:24 UTC)
- In effect from
- Dec 24, 2013, 1:00 PM CST
- Expired
- Dec 24, 2013, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555 WWUS73 KGLD 241024 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 324 AM MST TUE DEC 24 2013 COZ090>092-KSZ001-013-027-NEZ079-241800- /O.NEW.KGLD.WI.Y.0028.131224T1900Z-131225T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... BENKELMAN 324 AM MST TUE DEC 24 2013 /424 AM CST TUE DEC 24 2013/ ...WIND ADVISORY IN EFFECT FROM NOON MST /1 PM CST/ TODAY TO 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON MST /1 PM CST/ TODAY TO 5 PM MST /6 PM CST/ THIS AFTERNOON. * PEAK WINDS...SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED. * TIMING/DURATION...WINDS WILL INCREASE LATE THIS MORNING INTO EARLY THIS AFTERNOON. WINDS WILL GRADUALLY WEAKEN VERY LATE THIS AFTERNOON. * OTHER IMPACTS...BLOWING DUST WILL BE POSSIBLE NEAR OPEN FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ BULLER
2 follow-up statements
700 WWUS73 KGLD 241801 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1101 AM MST TUE DEC 24 2013 COZ090>092-KSZ001-013-027-NEZ079-250000- /O.CON.KGLD.WI.Y.0028.131224T1900Z-131225T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... BENKELMAN 1101 AM MST TUE DEC 24 2013 /1201 PM CST TUE DEC 24 2013/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * PEAK WINDS...SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED. * TIMING/DURATION...WINDS WILL INCREASE LATE THIS MORNING INTO EARLY THIS AFTERNOON. WINDS WILL GRADUALLY WEAKEN VERY LATE THIS AFTERNOON. * OTHER IMPACTS...BLOWING DUST WILL BE POSSIBLE NEAR OPEN FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
679 WWUS73 KGLD 250001 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 501 PM MST TUE DEC 24 2013 COZ090>092-KSZ001-013-027-NEZ079-250115- /O.EXP.KGLD.WI.Y.0028.000000T0000Z-131225T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... BENKELMAN 501 PM MST TUE DEC 24 2013 /601 PM CST TUE DEC 24 2013/ ...WIND ADVISORY HAS EXPIRED... WINDS WILL CONTINUE TO DIMINISH THROUGH THE EVENING HOURS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Dec 24, 4:02 AM CST, 22 minutes earlier.
Area forecast discussion, Dec 24, 4:02 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
302 AM MST TUE DEC 24 2013
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 302 AM MST TUE DEC 24 2013
MAIN FORECAST CONCERN WILL BE THE WINDS FOR TODAY. SATELLITE IS
STILL SHOWING A SOMEWHAT AMPLIFIED FLOW BUT THIS FLOW IS STILL
PROGRESSIVE. HIGH AMPLITUDE RIDGE HOWEVER DOES RESIDE ALONG THE
WEST COAST. ON THE EAST SIDE OF THIS RIDGE A VERY STRONG SHORTWAVE
TROUGH OVER THE PACIFIC NORTHWEST IS MOVING TOWARD THE AREA IN
NORTHWEST FLOW ALOFT.
AT JET LEVEL...MODELS ARE UNDERDOING THE STRENGTH OF THE JET IN THE
PACIFIC NORTHWEST. THE GFS AND ECMWF WERE CLOSEST TO IT. AT MID
LEVELS...THE MODELS WERE NOT QUITE DEEP ENOUGH AND TOO FAR EAST
WITH NORTHWEST SYSTEM AND BEING TOO FAR EAST THE MAIN FEATURES IS
ALSO OCCURRING. THE UKMET...ECMWF AND GFS WERE DOING A LITTLE
BETTER THAN THE REST OF THE OUTPUT. THE NAM WAS DOING A LITTLE
BETTER THAN THE ECMWF ON THE SURFACE WIND/PRESSURE FIELD. THE GFS...
ECMWF AND UKMET WERE DOING BEST ON THE LOW LEVEL THERMAL FIELD.
TODAY/TONIGHT...IN REGARDS TO THE UPPER TROUGH OVER THE PACIFIC
NORTHWEST. 140 METER HEIGHT FALLS AT 500 MB ARE ASSOCIATED WITH
THIS FEATURE. UPPER AIR ANALYSIS SHOWING EXACTLY WHAT THE WATER
VAPOR IS WITH STRONG DRYING AND SUBSIDENCE RIGHT BEHIND THIS SYSTEM.
THERE LOOKS TO ALSO BE DECENT LAPSE RATES ASSOCIATED WITH THIS
SYSTEM PER ANALYSIS. THERE HAS ALSO BEEN SPORADIC LIGHTNING STRIKES
IN ADVANCE OF THIS SYSTEM. AS STATED ABOVE VERY STRONG MID AND UPPER
LEVEL JET UNDERNEATH AND ON THE BACKSIDE OF THIS SYSTEM.
THIS TROUGH IS EXPECTED TO PUSH A COLD FRONT THROUGH THE AREA FROM
LATE THIS MORNING THROUGH THE AFTERNOON. CONCERNED THAT THE MODELS
MAY BE UNDERDOING THE STRENGTH OF THIS TROUGH AS EVIDENCED BY
REASONING ABOVE. TIGHT PRESSURE GRADIENT DEVELOPS BEHIND THE FRONT
WITH 3 HOUR PRESSURE RISES OF AT LEAST 5 TO 7 MB ACROSS THE WESTERN
PORTION. THE LOW LEVEL LAPSE RATES ARE NOT THE GREATEST BUT THERE
LOOKS TO BE A SHORT WINDOW WHERE MIXING AND STRONG WINDS WILL OCCUR.
STRONG DOWNWARD MOTION WILL OCCUR BEHIND THE FRONT AND SHORTWAVE
TROUGH AS EVIDENCED BY WHAT WATER VAPOR IS SHOWING AT THIS TIME. 850
MB WINDS WILL BE NEAR 40 KNOTS. BUKFIT IS SHOWING 40 TO MAYBE 45
KNOTS CAN BE MIXED DOWN. THIS WILL BE CLOSE AND BRIEF BUT BELIEVE
WILL REACH WIND ADVISORY CRITERIA GUSTS IN THE FAR WEST. WHERE ALL
THE PARAMETERS LINE UP BEST IS ALONG THE COLORADO BORDER WITH THE
EXCEPTION OF GREELEY COUNTY. SO WILL BE HOISTING A WIND ADVISORY
FOR THIS AREA FROM 19Z TO 00Z.
VERY STRONG RIGHT REAR QUADRANT OF THAT JET MOVES/DEVELOPS OVER
MOST OF THE AREA BY LATE IN THE MORNING. THAT RIGHT REAR QUADRANT
AND JET AS A WHOLE MOVES FROM THE NORTHERN PORTION OF THE AREA AT
18Z AND IS THROUGH THE ENTIRE AREA BY 00Z. ALL THE MOISTURE IS AT
MID LEVELS WITH DRIER LOW LEVELS. CONSIDERING THE VERY STRONG PV
ANOMALY THAT WILL MOVE ACROSS...BELIEVE THAT WILL BE ENOUGH TO CAUSE
SPRINKLES AND/OR FLURRIES...MAINLY DURING THE AFTERNOON. UPSTREAM
OBSERVATIONS SHOW VERY LIGHT PRECIPITATION IS OCCURRING IN WYOMING
AND MONTANA SO THIS SEEMS REASONABLE. LIGHT PRECIPITATION MAY ALSO
BRING THE HIGHER WINDS DOWN AS WELL. BOTH WIND AND PRECIPITATION
SHOULD BE DONE BY 00Z.
TRICKY MAX TEMPERATURE FORECAST. LOOKS LIKE THE NORTHERN PORTION WILL
NEAR HALF OF THE DAY TO WARM UP WITH THE SOUTHERN PORTION MUCH LONGER
BEFORE THE COLD FRONT MOVES THROUGH. COMPOUNDING THAT IS WHAT LOOKS
LIKE RATHER THICK MID UPPER LEVEL CLOUD COVER. MODELS HAVE BEEN
REASONABLE AND CONSISTENT WITH THE TEMPERATURES AND MADE SLIGHT
ADJUSTMENTS.
WEDNESDAY/WEDNESDAY NIGHT...WILL HAVE PLENTY OF SUN. QUESTION THEN
BECOMES HOW MUCH DO WE WARM UP. AREA GETS DOWNSLOPE WINDS INTO THE
AFTERNOON BEFORE A SHIFT TO THE NORTH OCCURS. BOTH THE SUNS AND
WINDS LOOK TO ALLOW A DECENT WARMUP. MODELS HAVE BEEN TOO COOL IN
THIS SCENARIO RECENTLY.
THURSDAY/THURSDAY NIGHT...THE LEFT FRONT QUADRANT OF A STRONG NORTH
TO SOUTH JET STARTS AFFECTING THE AREA LATE IN THE AFTERNOON AND
CONTINUES THROUGH THE MIDDLE OF THE NIGHT. THIS LOOKS TO CAUSE SOME
CLOUDS BUT AFTER MAX HEATING TIME. EVEN BETTER SETUP TO HAVE A GOOD
WARMUP AND THE MODELS SHOW THIS NICELY. SO WARMED UP MAXES WITH THE
WARMEST READINGS IN THE WESTERN PORTION.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 237 AM MST TUE DEC 24 2013
FOR THE EXTENDED FORECAST...WARM WEATHER WILL CONTINUE FOR FRIDAY
AND SATURDAY BEFORE COOLER WEATHER RETURNS IN THE FORM OF ANOTHER
COLD FRONT. MODELS...AS OF THIS MOMENT...ARE IN DECENT AGREEMENT
WITH RESPECT TO THE FRONTAL PASSAGE AND THE STRONG SHORTWAVE TROUGH
THAT FORCES THE FRONT SOUTH. HOWEVER...FOR THE PAST FEW FRONTS THAT
HAVE MOVED THROUGH THE AREA...MODELS HAD A TENDENCY TO FLIP FLOP
BETWEEN FASTER AND SLOWER SOLUTIONS EACH RUN SO CONFIDENCE IN THE
TIMING IS NOT AS HIGH EVEN WITH GOOD MODEL AGREEMENT. CONFIDENCE HAS
GROWN FOR A DRY FORECAST THROUGHOUT THE EXTENDED FORECAST AS MODELS
ARE NOT AS BULLISH WITH QPF BEHIND THE FRONT SATURDAY NIGHT AND
SUNDAY. MODELS INDICATE IN THE FORECAST SOUNDINGS THAT THE DRY AIR
WILL WIN AND CAUSE ANY PRECIPITATION TO EVAPORATE BEFORE HITTING THE
GROUND. THEREFORE...THE ALLBLEND PROCEDURE REMOVED POPS THAT WERE
MENTIONED BEHIND THE FRONT AND THOUGHT THIS WAS APPROPRIATE.
AS FOR TEMPERATURES...FRIDAY SHOULD BE THE WARMEST DAY FOR THE
EXTENDED FORECAST PERIOD. HIGHS SHOULD REACH THE MID 50S TO NEAR 60.
THIS IS 15 TO 20 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. AS
MENTIONED ABOVE...CONFIDENCE IS STILL LOW WITH RESPECT TO TIMING OF
THE COLD FRONT ON SATURDAY. THIS WILL DIRECTLY IMPACT THE
TEMPERATURE FORECAST. MODELS TRENDED SLIGHTLY WARMER WITH A
SLOWER FRONTAL PASSAGE. DECIDED TO WARM THE SOUTHERN PORTION OF THE
FORECAST AREA A DEGREE OR TWO BASED ON WARM 850 MB TEMPERATURES
AHEAD OF THE FRONT. WITH SOME DAYTIME MIXING...TEMPERATURES MAY
INCREASE RAPIDLY JUST AHEAD OF THE FRONT. BEHIND THE COLD
FRONT...SUNDAY SHOULD BE FAIRLY COLD...JUST BELOW NORMAL...WITH
HIGHS IN THE 30S. MODELS ARE IN DECENT AGREEMENT THAT THE COLD AIR
WILL NOT LAST LONG AND QUICKLY BACK OFF TO THE EAST WITH THE SURFACE
HIGH. A RETURN TO NEAR TO ABOVE NORMAL TEMPERATURES IS EXPECTED BY
EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1000 PM MST MON DEC 23 2013
FOR KGLD AND KMCK VFR CONDITIONS EXPECTED THROUGH THE PERIOD. FOR
KGLD SOUTHWEST WINDS 10-15KTS AT TAF ISSUANCE WILL CONTINUE
THROUGH 17Z BEFORE A COLD FRONT MOVES THROUGH. AFTER 17Z
NORTHWEST WINDS OF 20-25KTS WITH GUSTS TO 35KTS EXPECTED THROUGH
00Z-01Z. AFTER 01Z SHOULD LOSE SOME OF THE GUSTINESS WITH
SUSTAINED WINDS AROUND 15KTS. ONLY MID AND UPPER CLOUDINESS
EXPECTED.
FOR KMCK SOUTHEAST TO SOUTHWEST WINDS OF 10KTS OR LESS EXPECTED
THROUGH 17Z. AROUND 17Z-19Z COLD FRONT MOVES THROUGH SHIFTING WINDS
TO THE WEST THEN NORTHWEST WITH SPEEDS OF 15-20KTS WITH HIGHER
GUSTS THROUGH 00Z-01Z. AFTER 01Z NORTHWEST WINDS AROUND 15KTS
EXPECTED. SHOULD ONLY SEE MID AND HIGH LEVEL CLOUDS. WILL HAVE TO
WATCH FOR STRATUS APPROACHING FROM THE SOUTH FROM TAF ISSUANCE
THROUGH 12Z. FOR NOW HAVE KEPT IT OUT OF THE TAF AS WINDS SHOULD
GRADUALLY SWING TO THE SOUTHWEST KEEPING STRATUS TO THE EAST OF
THE TERMINAL. THIS WILL NEED TO BE WATCHED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM NOON MST /1 PM CST/ TODAY TO 5 PM MST /6
PM CST/ THIS AFTERNOON FOR KSZ001-013-027.
CO...WIND ADVISORY FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
COZ090>092.
NE...WIND ADVISORY FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
NEZ079.
&&
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...DDTHazardous weather outlook, Dec 23, 4:36 AM CST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 336 AM MST MON DEC 23 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 336 AM MST MON DEC 23 2013 /436 AM CST MON DEC 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
Nearby
Wind Advisories in Kansas, 2013Wind Advisories in Colorado, 2013Wind Advisories in Nebraska, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.